Hypoglycemia & Emergency Safety
Low blood sugar can affect the brain quickly. Confusion, agitation, irritability, unusual speech, strange behavior, poor coordination, seizures or unconsciousness can all occur during severe hypoglycemia. These symptoms should be treated as a medical emergency—not dismissed as a personality change.
“My husband is 62 and takes insulin three times a day. His blood sugar fell to 58 mg/dL and he became agitated, angry and mentally unlike himself. Our daughter says she has seen him behave strangely during another episode. We called 911, and about 15 minutes later he returned to normal. What happened?”
The brain depends heavily on glucose for energy. When glucose falls, the body first tries to protect itself through counter-regulatory hormones such as adrenaline. This can cause shaking, sweating, anxiety, hunger and a racing heartbeat.
If glucose falls further—or falls rapidly—the brain itself may not have enough available glucose. This is called neuroglycopenia. At that point, the person may become confused, irritable, argumentative, agitated, disoriented or unusually sleepy. Speech, vision, coordination and judgment may also become abnormal.
A person may appear intoxicated, angry, paranoid, confused or unlike themselves.
After recovery, the person may remember little or nothing about what happened.
Once glucose is restored, thinking and behavior may improve within minutes, although fatigue can persist.
The glucose number and the clinical severity are related, but they are not the same thing. The American Diabetes Association classifies hypoglycemia this way:
| Level | Definition |
|---|---|
| Level 1 | Glucose below 70 mg/dL (3.9 mmol/L) but at least 54 mg/dL (3.0 mmol/L). |
| Level 2 | Glucose below 54 mg/dL (3.0 mmol/L). This is a clinically significant low that requires immediate action. |
| Level 3 | Altered mental and/or physical functioning that requires assistance from another person to recover, regardless of the measured glucose level. |
So, 58 mg/dL falls numerically into level 1 hypoglycemia. But because your husband had altered behavior and needed outside help, the event itself qualifies as level 3 hypoglycemia.
It is also possible that his glucose had been lower before the measurement or was still falling when it was checked.
The ADA recommends that everyone who uses insulin—or who is otherwise at high risk for hypoglycemia—have glucagon prescribed, and that family members and other close contacts know where it is and how to administer it.
For most conscious adults with glucose below 70 mg/dL, the usual approach is:
Examples include glucose tablets or gel, regular—not diet—soda, or a small amount of juice. Foods high in fat or protein should not be the first treatment because they can slow glucose absorption.
Repeated hypoglycemia is not something to simply monitor for another week without changing the treatment plan. In someone using insulin, common contributors include:
The correct response is to review the pattern with his diabetes clinician—not simply to guess that he needs “less insulin.” The exact adjustment depends on which insulin he uses, when the lows occur, meal timing, kidney function, activity and glucose trends.
Yes. Recurrent hypoglycemia can reduce the body's warning response. This is called impaired hypoglycemia awareness.
Instead of becoming more sensitive to lows, a person may feel fewer warning symptoms and not realize glucose is falling until brain symptoms such as confusion or abnormal behavior appear.
ADA 2026 recommends screening people at risk for impaired hypoglycemia awareness and reevaluating the treatment plan after level 2 or level 3 hypoglycemia.
For many insulin-treated people with recurrent or severe hypoglycemia, yes. The ADA recommends CGM for individuals at high risk for hypoglycemia.
CGM alarms can warn about falling glucose before the person reaches the stage of confusion or loss of consciousness. Family members may also be able to receive shared glucose alerts, depending on the device and settings.
CGM does not replace an emergency plan, glucagon or medical review, but it can be an important layer of protection.
No conclusion about dementia can be made from an episode that occurred during documented hypoglycemia and resolved after glucose recovery.
Chronic diabetes and severe recurrent hypoglycemia can be associated with cognitive problems in some older adults, but acute confusion during a low glucose episode should first be treated as hypoglycemia.
If confusion, memory problems, personality change or unusual behavior also occur when glucose is normal, then a separate medical evaluation is appropriate.
Yes. Even in someone with diabetes, not every episode of confusion is caused by glucose. Stroke, infection, medication effects, seizures, dehydration, electrolyte disturbances, head injury and other emergencies can also cause altered mental status.
A level 3 episode should lead to more than just replacing glucose and moving on. ADA 2026 states that one or more level 2 or level 3 episodes should prompt reevaluation of the diabetes treatment plan.
Glucose tablets or gel should be easy to find at home and when traveling.
Everyone close to an insulin-treated person should know its location and how to use it.
A medical alert bracelet or similar identification can help others recognize a diabetes emergency.
Confusion or aggression may be a brain symptom. Focus on safety, treatment and emergency help rather than trying to reason with the person.
Tracy, based on the glucose reading and the rapid return to normal, hypoglycemia is a very plausible explanation for what you witnessed. The strange statements and agitation do not mean that your husband was deliberately behaving that way.
What concerns me more is that this may not be the first episode. Recurrent severe hypoglycemia in someone using insulin needs prompt treatment review. I would ask his clinician to look carefully at when the lows occur, which insulin is active at that time, whether meals are being delayed, his kidney function, and whether CGM would help.
I would also make sure your family has glucagon at home and that you and your children know exactly when to call emergency services. The goal is not just to treat the next low—it is to prevent the next severe low from happening.
Yes. Severe hypoglycemia can cause irritability, agitation, confusion and unusual behavior because the brain is not receiving enough glucose.
Sometimes not. Memory during a neuroglycopenic episode may be incomplete, and the person may be surprised by what family members describe afterward.
It is below the hypoglycemia threshold. If the person has altered mental or physical functioning and needs assistance, the event is severe regardless of the exact number.
The treatment plan should be reviewed promptly, but the exact insulin change should be based on the pattern, insulin type, meals, activity and other clinical factors.
Understand when low or high glucose requires urgent action.
See dangerous glucose levels →Learn how glucose ranges differ by time of day and clinical context.
Understand blood sugar readings →Explore nerve, eye, kidney, cardiovascular and other diabetes complications.
Explore complications →Understand HbA1c, fasting glucose and other diabetes blood tests.
Explore diabetes testing →